Alert archive / Kansas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 98, NWS Goodland, KS

July 2, 2020Greeley County, Wallace County, Kansas; Cheyenne County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at Jul 2, 2020, 3:01 PM MDT for Greeley County, Wallace County, Kansas; Cheyenne County, Colorado. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 2, 2020, 3:01 PM MDT (21:01 UTC)
Expired
Jul 2, 2020, 4:00 PM MDT
In force
59 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Cheyenne County, CO, Greeley County, KS, Wallace County, KS

The radar

The Goodland radar (KGLD), 76 km from the middle of the area, began a volume at 21:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 2, 1:58 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 9.0 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2020-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2020-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2842 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 12:04 PM MDT, 2 hours 57 minutes earlier.

Area forecast discussion, Jul 2, 12:04 PM MDT, 2 hours 57 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1204 PM MDT Thu Jul 2 2020

.SHORT TERM...(This afternoon through Friday)
Issued at 1133 AM MDT Thu Jul 2 2020

Latest upper air analysis and satellite imagery show southwest
flow over the Great Basin onto the High Plains with cloud cover
continuing to fade. A short wave trough was deepening over
Eastern Colorado. At the surface a dry line/surface boundary was
located just west of the KS/CO border. To the east an outflow
boundary from convection to the east was moving westward.

This afternoon am expecting thunderstorms to initiate near Akron
and Yuma by 2 PM MT. Based on the explosive growth with storms
yesterday, am expecting the same to occur today. As storms move
east they should increase in coverage and intensity. Based on the
0-6 KM shear, 0-3 KM helicity, and ML CAPE am thinking these
storms may become super cells despite the rather weak shear. The
greatest risk for hail will be when storms initially develop. Once
the storms begin to group together the hail threat will go down
and the risk for straight-line winds will go up. Currently am
thinking the greatest risk for straight-line winds will be along
Highway 36 corridor.

Tonight the storm activity will continue to move east. Am not sure
how late into the evening the potential for damaging straight-
lines winds will last. However, based on what happened over the
past week in a similar setup, am thinking the risk may persist to
after midnight; although by late evening the threat will will be
more isolated that earlier in the evening.

Confidence of severe thunderstorms occurring and producing these
threats are between moderate and high. Impacts will be broken tree
limbs, downed power poles, limited visibility in the torrential
rainfall/blowing dust. However, confidence of these threats
occurring east of Highway 83 declines. The one factor that is
tricky to determine is when the storms will reach the eastern 1/3
of the forecast area. If they race east after clustering together,
they may reach the eastern part of the forecast area early enough
in the evening to still produce damaging winds over a more than
just isolated locations.

Friday a similar setup will exist for severe thunderstorms to
occur. However the ML CAPE will be pushed further east, with the
dry line between Highways 27 and 83, except for an arc of higher
dewpoints over Yuma County. Deep layer shear over Yuma County is
15 kts, so may see some strong thunderstorms until the storm
activity moves over the east half of the forecast area. Currently
this shouldn't occur until the evening, which will limit the
amount of instability present.

.LONG TERM...(Sunday through Wednesday)
Issued at 325 AM MDT Thu Jul 2 2020

The upper-level ridge axis is expected to remain over the Central
High Plains region extending towards the Great lakes and Canada
through the extended period. So far, the models seem in agreement
that a shallow upper-level low will move into the Pacific Northwest
Tuesday, moving east across the northern Rocky Mountains Wednesday.
While the Goodland CWA will remain under the ridge, the models are
trending towards a few shortwave troughs moving across the Central
High Plains region with the upper-level flow Wednesday into Thursday
of next week.

Sunday, an area of 500 mb low pressure will move over eastern
Colorado in the early morning hours ahead of an area of high
pressure. The low will move east into the CWA during the morning
before shifting south in the afternoon and evening. This low will
bring higher relative humidity values and increased moisture to the
Tri-State area, which could be suggestive of more cloud cover than
currently expected. Based on adjusted guidance, the temperatures
have been lowered into the mid 80s to low 90s. The temperatures may
become slightly cooler than currently forecasted depending on cloud
cover. Current precipitable water guidance is indicating up to 1.5
inches over the central counties of the CWA, so the POPs have been
increased to 40%. The low pressure appears to be a slow mover with
weak flow through the upper levels, so any thunderstorms that form
will move slowly potentially dropping heavy amounts of rain.

Monday, the CWA's southern counties could see cloudy conditions in
the early morning; however, that should clear out to become mostly
sunny by mid-morning/early afternoon. The remainder of the extended
period will continue the weather pattern we have seen the past week
with high temperatures in the 90s and few locations getting close to
100 degrees by the end of the period. Monday and Tuesday, there is a
slight chance of diurnally driven showers and thunderstorms
occurring in the afternoon to evening hours. Wednesday will be
the driest and warmest day over the extended period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1133 AM MDT Thu Jul 2 2020

VFR to MVFR conditions forecast for the TAFs. Main focus is the
timing of thunderstorms over both sites. As thunderstorms move
over KGLD, anticipate the visibility falling to atleast MVFR,
maybe even IFR for a short time. Winds will also be gusty with
these storms. There could also be some blowing dust. On a side
note, arrival time may not be soon enough if the storms produce
outflow winds and race eastward.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...JTL
LONG TERM...KMK
AVIATION...JTL
Hazardous weather outlook, Jul 2, 9:35 AM MDT, 5 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
935 AM MDT Thu Jul 2 2020

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-031545-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
935 AM MDT Thu Jul 2 2020 /1035 AM CDT Thu Jul 2 2020/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TODAY AND TONIGHT...

Isolated thunderstorms will begin to develop by 2 PM MDT between
Yuma and Akron. Storms may quickly become severe and increase in
coverage as they move east during the afternoon and evening. Main
threats will be hail up to 2 inches in diameter, wind gusts of 60-80
MPH, blowing dust, and torrential rainfall. The largest hail will
occur before storms group together, then the main threat will be
damaging wind gusts, especially along the Highway 36 corridor.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

Severe thunderstorms may form Saturday afternoon and evening east of
a Benkelman to Goodland and Tribune line. Main threats will be large
hail, damaging wind gusts, and torrential rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed this afternoon and evening. Storm
reports by phone or through social media are greatly appreciated.

JTL

In the hours before

Local storm report, Jul 2, 2:53 PM MDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
253 PM MDT THU JUL 2 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     TORNADO          9 SW JOES               39.55N 102.79W
07/02/2020                   KIT CARSON         CO   STORM CHASER

            POSSIBLE LANDSPOUT REPORTED BY CHASER VIA
            SPOTTER NETWORK. EXACT LOCATION ESTIMATED
            FROM RADAR.

&&

JRM

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 6:35 PM MDTSpecial Weather StatementGLDWichita40 min
Jul 1, 6:41 PM MDTSpecial Weather StatementGLDGreeley34 min
Jul 1, 7:17 PM MDTSpecial Weather StatementGLDSherman28 min
Jul 1, 7:20 PM MDTSpecial Weather StatementGLDWallace25 min
Jul 1, 8:02 PM MDTSpecial Weather StatementGLDSherman28 min
Jul 1, 8:04 PM MDTSpecial Weather StatementGLDWallace26 min
Jul 2, 4:05 AM MDTDense Fog AdvisoryGLDCheyenne, Greeley, Logan, Sherman, Thomas, Wallace and 1 more5 hr
Jul 2, 3:39 PM MDTSevere Thunderstorm WarningGLDSherman, Wallace66 min
Jul 2, 4:01 PM MDTSevere Thunderstorm WarningGLDGreeley, Wallace45 min
Jul 2, 4:12 PM MDTSevere Thunderstorm WarningGLDCheyenne63 min
Jul 2, 4:17 PM MDTSpecial Weather StatementGLDWallace28 min
Jul 2, 4:38 PM MDTSevere Thunderstorm WarningGLDGove, Logan67 min
Jul 2, 4:39 PM MDTSevere Thunderstorm WarningGLDWallace66 min
Jul 2, 4:43 PM MDTSevere Thunderstorm WarningGLDCheyenne, Sherman62 min
Jul 2, 4:51 PM MDTSevere Thunderstorm WarningGLDCheyenne, Rawlins54 min
Jul 2, 5:08 PM MDTSevere Thunderstorm WarningGLDGove, Logan, Thomas67 min
Jul 2, 5:12 PM MDTSevere Thunderstorm WarningGLDSherman, Thomas48 min
Jul 2, 5:43 PM MDTSevere Thunderstorm WarningGLDDecatur, Rawlins, Sheridan, Sherman, Thomas77 min
Jul 2, 2:36 PM MDTSevere Thunderstorm WarningGLDKit Carson, Yuma54 min
Jul 2, 3:26 PM MDTSevere Thunderstorm WarningGLDYuma64 min
Jul 2, 3:37 PM MDTSevere Thunderstorm WarningGLDKit Carson53 min
Jul 2, 3:38 PM MDTSevere Thunderstorm WarningGLDKit Carson67 min
Jul 2, 3:46 PM MDTSevere Thunderstorm WarningGLDYuma29 min
Jul 2, 3:59 PM MDTSevere Thunderstorm WarningGLDKit Carson46 min
Jul 2, 4:19 PM MDTTornado WarningGLDKit Carson26 min
Jul 2, 4:31 PM MDTFlash Flood WarningGLDKit Carson2 hr
Jul 2, 4:31 PM MDTSevere Thunderstorm WarningGLDKit Carson29 min
Jul 2, 4:36 PM MDTTornado Warning Tornado observedGLDKit Carson17 min
Jul 2, 4:45 PM MDTSevere Thunderstorm WarningGLDKit Carson25 min
Jul 2, 3:51 PM MDTSevere Thunderstorm WarningGLDDundy54 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2020Severe Thunderstorm Warnings in Colorado, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.